Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 351, NWS Memphis, TN

October 18, 2004Chester County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 8:38 PM CDT for Chester County, McNairy County, Tennessee. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 8:38 PM CDT (01:38 UTC)
Expired
Oct 18, 2004, 9:15 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Chester County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 8:45 PM CDTHAIL 0.75Henderson, TNPENNY SIZE HAIL REPORTED BY COUNTY EMA.
Oct 18, 8:45 PM CDTHAIL 0.75Henderson, TNPENNY SIZE HAIL REPORTED BY COUNTY EMA.
Oct 18, 8:45 PM CDTHAIL 0.75Henderson, TNPENNY SIZE HAIL REPORTED BY COUNTY EMA.
Oct 18, 8:45 PM CDTHAIL 0.75Henderson, TNPENNY SIZE HAIL REPORTED BY COUNTY EMA.
Oct 18, 8:45 PM CDTHAIL 0.75Henderson, TNPENNY SIZE HAIL REPORTED BY COUNTY EMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 4:05 PM CDTTornado WatchSPC5 hr
Oct 18, 8:00 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3284 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3284 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
4.1
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 190138
SVRMEM
TNC023-109-190215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
839 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 915 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER MASSEYVILLE...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 915 PM CDT INCLUDE...
  FINGER...MCNAIRY...
  JACKS CREEK...
  ENVILLE...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3544 8880 3527 8874 3533 8831 3555 8850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 18, 3:49 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT MON OCT 18 2004

.SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT
STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY.
SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO
THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC
FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN
TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700
MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY
OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT
DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH
0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES
AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER
LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL
MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES.

.LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS
LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME
BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A
MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF
2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND
1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER
70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT
AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE
MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD.

WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND
FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE
PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE
THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED.

THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT
AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW
EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT
STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM
FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO
SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Oct 18, 8:04 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT MON OCT 18 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
804 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH UNTIL 11 PM.
THIS WATCH INCLUDES NORTHEAST ARKANSAS...WEST TENNESSEE...THE
MISSOURI BOOTHEEL AND NORTHERN MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
THE MID SOUTH.

AN AREA OF LOW PRESSURE LOCATED OVER SOUTHERN MISSOURI COUPLED WITH
AN UPPER LEVEL DISTURBANCE MOVING OUT OF SOUTH CENTRAL ARKANSAS WILL
CAUSE THUNDERSTORMS TO DEVELOP AND MOVE INTO THE MID SOUTH TONIGHT.
WIND PROFILES WILL SUPPORT THE DEVELOPMENT OF LARGE HAIL AND DAMAGING
WINDS AS WELL AS ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY FOR
MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF
LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT
THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND POSSIBLY TUESDAY.

In the hours before

Local storm report, Oct 18, 7:43 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     KENNETT                 36.24N 90.05W
10/18/2004                   DUNKLIN            MO   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY TRAINED SPOTTER.

&&
Local storm report, Oct 18, 8:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          COOTER                  36.05N 89.81W
10/18/2004                   PEMISCOT           MO   LAW ENFORCEMENT

            HOME DAMAGED JUST EAST OF COOTER. UNKNOWN
            INJURED/MISSING. REPORTED BY LAW ENFORCEMENT.

&&
Local storm report, Oct 18, 8:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FUNNEL CLOUD     UNION CITY              36.42N 89.05W
10/18/2004                   OBION              TN   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED NEAR PLEASANT VALLEY ROAD BY COUNTY
            EMA.

&&
Local storm report, Oct 18, 8:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     RIVES                   36.36N 89.05W
10/18/2004                   OBION              TN   EMERGENCY MNGR

            TREES DOWN. REPORTED BY COUNTY EMA.

&&
Local storm report, Oct 18, 8:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FUNNEL CLOUD     6 E ENVILLE             35.39N 88.25W
10/18/2004                   CHESTER             TN   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED JUST EAST OF JACKS CREEK BY COUNTY
            EMA.

&&
Local storm report, Oct 18, 8:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FUNNEL CLOUD     10 E ENVILLE            35.39N 88.25W
10/18/2004                   HARDIN             TN   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED JUST EAST OF JACKS CREEK BY COUNTY
            EMA.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:01 PM CDTTornado WarningMEGObion44 min
Oct 18, 7:13 PM CDTTornado WarningMEGLake47 min
Oct 18, 7:21 PM CDTTornado WarningMEGChester, Henderson, McNairy24 min
Oct 18, 7:33 PM CDTTornado WarningMEGWeakley42 min
Oct 18, 7:42 PM CDTTornado WarningMEGObion18 min
Oct 18, 7:42 PM CDTTornado WarningMEGDecatur, Hardin, Henderson48 min
Oct 18, 7:46 PM CDTTornado Warning EmergencyMEGDyer44 min
Oct 18, 8:00 PM CDTSevere Thunderstorm WarningMEGObion30 min
Oct 18, 8:11 PM CDTTornado Warning EmergencyMEGHenry49 min
Oct 18, 8:14 PM CDTTornado WarningMEGWeakley31 min
Oct 18, 8:28 PM CDTTornado Warning EmergencyMEGDyer47 min
Oct 18, 8:53 PM CDTTornado WarningMEGHenry37 min
Oct 18, 8:59 PM CDTTornado Warning EmergencyMEGCrockett, Gibson46 min
Oct 18, 9:14 PM CDTTornado WarningMEGDyer16 min
Oct 18, 9:45 PM CDTTornado WarningMEGGibson30 min
Oct 18, 9:53 PM CDTSevere Thunderstorm WarningMEGLake37 min
Oct 18, 10:04 PM CDTTornado WarningMEGDyer41 min
Oct 18, 10:07 PM CDTTornado WarningMEGHenry8 min
Oct 18, 10:15 PM CDTTornado WarningMEGGibson15 min
Oct 18, 10:16 PM CDTFlash Flood WarningMEGLake, Obion119 min
Oct 18, 10:22 PM CDTFlash Flood WarningMEGGibson113 min
Oct 18, 10:22 PM CDTTornado WarningMEGCarroll38 min
Oct 18, 10:29 PM CDTTornado WarningMEGGibson16 min
Oct 18, 10:47 PM CDTTornado WarningMEGCrockett28 min
Oct 18, 11:00 PM CDTTornado WarningMEGCarroll45 min
Oct 18, 11:27 PM CDTSevere Thunderstorm WarningMEGHenderson33 min
Oct 19, 12:00 AM CDTFlash Flood WarningMEGCarroll2 hr
Oct 19, 1:09 AM CDTSevere Thunderstorm WarningMEGShelby51 min
Oct 19, 1:48 AM CDTSevere Thunderstorm WarningMEGHardin, McNairy42 min
Oct 19, 2:07 AM CDTFlash Flood WarningMEGCarroll, Henderson, Madison113 min
Oct 19, 2:16 AM CDTFlash Flood WarningMEGHardin119 min
Oct 19, 2:51 AM CDTTornado WarningMEGHardin9 min
Oct 19, 2:58 AM CDTFlash Flood WarningMEGShelby2 hr
Oct 19, 4:14 AM CDTFlash Flood WarningMEGHardin, McNairy2 hr
Oct 19, 10:16 AM CDTSevere Thunderstorm WarningMEGFayette29 min
Oct 19, 2:51 PM CDTSevere Thunderstorm WarningMEGMadison39 min
Oct 19, 3:03 PM CDTTornado WarningMEGMadison42 min
Oct 19, 3:15 PM CDTTornado WarningMEGHaywood15 min
Oct 19, 3:42 PM CDTTornado WarningMEGChester, Henderson, Madison48 min
Oct 19, 3:48 PM CDTTornado WarningMEGHardeman22 min
Oct 19, 4:24 PM CDTTornado WarningMEGChester, McNairy51 min
Oct 19, 5:09 PM CDTTornado WarningMEGHardin, McNairy51 min
Oct 19, 5:59 PM CDTTornado WarningMEGHardin31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.